Drug-Induced Liver Injury (DILI)

What are the signs and symptoms of drug-induced liver injury (DILI)?

“Antibiotics are the single largest class of agents that cause idiosyncraticdrug-induced liver injury (DILI),” reports a study published inGastroenterology, the official medical journal of the American Gastroenterological Association (AGA) Institute. Approximately 13 percent of all cases of acute liver failure in the United States are attributed to the use prescription drugs.

The staggering facts have prompted doctors and medical researchers to establish a vast, multi-center, ongoing study known as DILIN (Drug-Induced Liver Injury Network) to better understand why antibiotics and some other prescription drugs affect certain people so adversely.

The liver has many functions, but one of its main purposes is to detoxify the blood of substances harmful to the body. Because the liver often fails to recognize some chemicals and chemical compounds, such as antibiotics and other prescription drugs, the organ can become damaged and in severe cases, stop performing when an antibiotic is introduced, much the way a car engine would sputter or even stop working if fed gasoline diluted with trace amounts of fruit juice.

Jaundice, a yellowish discoloration of the skin, is typically one of the first and most common signs of liver damage, or hepatoxicity. Other symptoms can include fever, fatty liver, stomach ache, nausea, vomiting, and elevation of liver enzymes. People who already display a degree of liver damage, such as some hepatitis and diabetes patients, are especially at risk of developing complications after ingesting antibiotics and a broad range of other prescription and over-the-counter drugs as well.

While all antibiotics can cause liver failure, certain types are generally known to be more risky than others. One antibiotic, currently under attack by many legislators, medical experts, and consumer safety advocates, has shown to cause drug-induced liver injury four times more frequently than other antibiotics, even after less than 10 doses.

Patients should confer with their doctor when seeking an antibiotic prescription if they fear damaging their liver.